Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 2, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 27, 1998, 5:15 AM CST for Reno County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 27, 1998, 5:15 AM CST (11:15 UTC)
- Expired
- Mar 27, 1998, 5:50 AM CST
- In force
- 35 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Reno County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 11.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 271115 RRA
SVRICT
KSC155-271150-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
515 AM CST FRI MAR 27 1998
* SEVERE THUNDERSTORM WARNING FOR
NORTHERN RENO COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 550 AM CST
* SOME TOWNS AFFECTED
HUTCHINSON
NICKERSON
BUHLER
* AT 513 AM RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST
OF HUTCHINSON MOVING NORTHEAST AT 45 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
URBANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 2:57 AM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Mar 27, 2:57 AM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 257 AM CST FRI MAR 27 1998 ...SHORT TERM... TSRA CHANCES AS WELL AS WINDS THE MAIN FCST CONCERN THIS MORNING. INITIAL AREA OF SHRA/TSRA OVER WRN KANSAS WHICH WERE FAIRLY WELL ORGANIZED EARLIER HAVE FALLEN APART OVER THE LAST FEW HOURS. OTHER AREAS OF CONVECTION OVER ERN CO/WRN KS AND NRN TX/OK HOLDING TOGETHER SO FAR AND SHOULD AFFECT CWA LATER THIS MORNING. MODELS SOMEWHAT DIFFERENT ON PLACEMENT OF SFC LOW THROUGH 24 HRS HWVR ALL BRING GOOD UVM AND ENERGY ACROSS FCST AREA THIS AFTERNOON. AIRMASS OF CWA INITIALLY MORE STABLE THAN WRN KANSAS BUT EXPECT DESTABILIZATION LATR TODAY. MESOETA SHOWING THIS WELL WITH CAPES OF 1500-1700 BY FCST BY 18Z. WL KEEP CURRENT LIKELY POPS FOR MOST AREAS BUT MAY NEED TO REMOVE MORNING WORDING ESPECIALLY ACROSS S CNTRL. WINDS THE NEXT PROBLEM. FAIRLY STRONG GRADIENT KEEPING IT RATHER BREEZY WITH GUSTS OVER 40 MPH COMMON EARLIER WHICH MAY HAVE HAD SOME HELP FROM TSRA. WAS THINKING WIND ADVISORY EARLIER HWVR MAY HOLD OFF ON THIS AS LATEST METARS SHOWING WINDS HAVE RELAXED A BIT. WL WAIT UNTIL ZFP ISSUANCE TIME BEFORE FINAL DECISION. FOR TEMPS...WL TEND TWRD WARMER FWC VALUES. CURRENT READINGS REMAINING UP BUT EXPECT CLOUDS TO SLOW WARMING THIS AFTERNOON. URBAN LONG TERM: ALL 3 MDLS MATCHING WELL RGDG PSNG OF STACKED LOS SAT PIX INDCT XNG NM @ 07Z. W/ LOS LIFTING NE XNG KS TDY & RCHG UPR MS VLY BY 28/12Z SKIES TO CLR ALL SXNS BY ERY EVNG. HWVR SFC GRAD IN WAKE OF SYS TO ACQUIRE MDT DNSLP COMP THRU H7 & W/ H85 THERMAL RDG IN NEIGHBORHOOD THESE FACTORS TO INHIBIT TEMP DROP. AM UNDERCUTTING MOS MINS SC & SE SXNS & UNDERCUT WRMR FAN SOLN C SCTR. ALL QUIET CWA-WIDE TMW AS WK MID-UPR RDG TRAVERSES C PLNS. AMPLIFYG NRN PAC H5 RDG TO INDUCE RPD DVLPMT H5 S/W OVR PAC CST BY TMW MRNG. LATTER FEATURE INDUCES SFC LO DVLPMT OVR ERN WY. W/ RPD RTN TO SRLY GRAD SLATED CWA-WIDE & W/ DRY AMS AM PULLING UP SAT MAXS TO MID 70S ALL SCTRS. ONLY MINOR CHGS TO XTNDD MADE. ES FCSTRID = 04 ICT 70 51 76 53 / 70 0 0 0 HUT 70 51 75 52 / 70 0 0 0 EWK 70 51 75 52 / 70 0 0 0 EQA 71 52 75 53 / 70 0 0 0 WLD 71 52 77 54 / 70 0 0 0 RSL 68 48 74 50 / 50 0 0 0 GBD 69 49 74 51 / 50 0 0 0 SLN 70 49 75 52 / 70 0 0 0 MPR 70 50 75 52 / 70 0 0 0 CFV 73 54 76 55 / 70 0 0 0 CNU 72 53 75 54 / 70 0 0 0 K88 71 52 74 53 / 70 0 0 0 .ICT...NONE.
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.